Kansas, 2002

Hail in Kansas, August 1, 2002

August 1, 2002 · NWS ICT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 1, 2:51 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 1, 2:51 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
351 PM CDT THU AUG 1 2002

FCST CONCERNS...
FNTL MOVMT TNGT/FRI AND AFFECT ON TEMPS/POPS...

IMPRESSIVE SUMMER-TIME CDFNT SAGGING SWD ACRS THE CNTRL PLAINS THIS
AFTN. BRISK NELY WND IS ADVCTG COOLER/MUCH DRIER AIR FM THE NRN
PLAINS INTO NWRN KS. WITH MAIN UPR S/W MOVG EWD AND STAYING WELL N
OF THE AREA...THE SFC FNT SHOULD SLOW/STALL ACRS THE SRN CWA
TNGT/FRI MRNG AS IT MOVS UNDER FLAT MID/UPR LVL RDG PSN. DIURNAL HTG
AND CNVGNC ALG FNT MAY BREAK CAP FOR ISOLD/WDLY CNVTN THIS EVE WHERE
SFC BASED CAPES OF 3500-4000 J/KG RESIDE. WK MID/UPR LVL FLO WOULD
SUGGEST MAIN THREAT WL BE LCLY HVY RAFL WITH MRGNL SVR WND/HAIL ALSO
POSBL. WL CARRY CHC20...MAINLY THIS EVE...ACRS MUCH OF THE CWA.

FRI/SAT...SFC FNT SHOULD STALL SOMEWHERE ACRS THE SRN CWA ON FRI
WITH QUITE A DWPT GRAD POSBL. ALTHO SOME DIURNALLY DRIVEN CNVTN IS
POSBL AGAIN INVOF FNT...BETTER CHCS LOOK TO BE FRI NGT/SAT ACRS THE
FAR WRN CWA WITH RETURN SLY FLO/WAA. MAY KEEP SLGT CHC ACRS SERN KS
ON FRI...THEN DRY FCST BEYOND. TEMPS TRICKY WITH AVN/ETA SHOWG WIDE
SPECTRUM OF MAXS. FOR NOW WL STAY WITH COMPROMISE AND LEAN TWD FWC
MOS FRI. WL GO A LTL ABV FWC ON SAT...BUT NOT AS WARM AS THE ETA.

EXTENDED FCST...VRY LTL CHG FM PRVS FCST. ECMWF/AVN SIMILAR IN SHOWG
CNTR OF UPR RDG ACRS THE MID MS/LWR OH VLYS MUCH OF THE PD. THIS
PORTENDS TO A SOMEWHAT MOIST SSELY LO LVL FLO ACRS MUCH OF THE CWA.
ALTHO VRY WARM...THIS MAY KEEP MAXS IN CHECK...MAINLY 90S. A HINT
THAT A WK DISTURBANCE FM THE GULF MAY BE ABSORBED IN THE ELY FLO
UNDER RDG INTO THE CNTRL PLAINS BY TUE/WED...BUT WL KEEP FCST DRY
FOR NOW.

FCSTID = 13/DARMOFAL
ICT   70  92  72  93 /  20  20  10  10
HUT   68  91  71  95 /  20  20  20  20
EWK   69  91  71  94 /  20  20  10  10
EQA   70  91  71  93 /  20  20  10  10
WLD   72  92  72  93 /  20  20  10  10
RSL   63  87  69  95 /  20  10  20  20
GBD   64  89  70  95 /  20  10  20  20
SLN   66  90  72  96 /  20  10  20  20
MPR   68  90  71  95 /  20  10  10  10
CFV   72  93  72  93 /  20  20  10  10
CNU   71  92  71  93 /  20  20  10  10
K88   71  92  71  93 /  20  20  10  10

.ICT...NONE.

In the hours before

Special weather statement, Aug 1, 4:10 PM CST, 20 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-011110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
410 PM CST THU AUG 1 2002

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ.

EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ.

NNNN

The radar

The Wichita radar (KICT), 83 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Reno

When
August 1, 4:30 PM CST
Where
Reno County, Plevna
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.967, -98.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309310.